HALL COUNTY, Ga. — Overdoses from illicit fentanyl mixed into other drugs are sharply rising, said Gainesville Police Chief Jay Parrish.
There have been 62 overdose cases from January through September. That’s double the number from last year.
About a quarter of the overdoses were fatal. Parrish said first responders are using more overdose-reversing Narcan than ever before.
“What we are seeing with fentanyl, it’s taking multiple doses, sometimes five or six doses of Narcan to get someone breathing, get a pulse back,” Parrish explained.
Parrish told Channel 2′s Tom Regan two high school age students overdosed on fentanyl but fortunately recovered.
- Burglary suspects barricaded inside Atlanta home, SWAT team responding
- Twin 1-year-olds dead after house fire in Pike County, family says
- University of Virginia shooting: Suspect in custody, accused of killing 3, injuring 2
“A kid could go to a party, they think they are taking one thing, then they have zero tolerance for the smallest amount of fentanyl, and they are deceased, and we have to attend a funeral. I can’t think of anything more horrific to a parent,” Parrish said.
The executive director of a drug recovery community center in Hall County said fentanyl is mixed into nearly every street drug and pressed into pills that look like authentic prescription pain medications.
“We had a peer who was using meth, overdosed several times in a week. Her meth was actually mixed with fentanyl,” Jay’s Place Executive Director Jordan Hussey said.
She said students are finding drug dealers on social media platforms and may buy drugs unaware that they contain fentanyl.
“When your kid has a Snapchat account, you’re not thinking your kid is getting drugs brought to school. But they are, they could,” Hussey said.
Drug counselors and police will meet with students at Gainesville High School next month for a presentation and forum on the dangers of fentanyl.
IN OTHER NEWS:
©2022 Cox Media Group